Dear Dr. Rassman,
Thank you very much for maintaining this very informative and detailed website. I would sincerely appreciate your advice regarding my propecia therapy. I am 21 years old and have been taking propecia since July 2007. After the first 6 weeks on the drug, I noticed a complete cessation of hair loss. I subsequently discontinued the drug on the very poor advice of my father, an internist with little experience with finasteride treatments for MPB. I then restarted the drug about 2 months later, and again noticed complete cessation of hair loss within several weeks. I stopped taking propecia a second time, again on the advice of my father. Once again the hair loss returned within a few weeks.
I went back on propecia in late December, and have been taking it for the past 8 weeks. Unfortunately I have not noticed any change in the amount of hair I am losing. I am wondering if you would kindly explain the mechanism of this phenomenon. Have I induced resistance or tolerance to propecia in my hair follicles? Have I upregulated the expression of DHT receptors on the follicles? Is it possible that my estrogen levels or testoterone levels are relatively higher than they were when I started treatment several months ago?
I realize that I have committed a very grave error in discontinuing my propecia on two separate occasions. Have I irrevocably lost my responsiveness to the drug, or will it likely prevent further hair loss? Fortunately my hair loss is still not noticeable, and I would be happy simply to retain what I have.
With best wishes,
A stressed-out medical student.
It is often surprising how little doctors tend to understand about hair loss and its treatment. If you are playing with this drug, you allow the hair loss to continue its downhill course each time you stop taking it. The hair that you lose when you stop taking it may be lost forever, so stopping the Propecia intermittently may just set you up to a progressive lower hair count over time. Perhaps you were just in a rapid state of hair loss. Whatever is the cause of your situation, from a mechanistic point of view, you MUST continue on this drug for life. Stopping it allows you to play catch-up hair loss and eventually you will just progress further down the balding road.